Although ALTHOUGH agranulocytosis occurs in approximately 1% of patients treated with some antithyroid drugs, notably methylthiouracil, propylthiouracil, and methimazol, the association of bone marrow aplasia with their use appears to be extremely rare.1 An occasional case of aplastic anemia has been reported following methylthiouracil2 and methimazol (Tapazole) therapy.3 The following represents the first report of bone marrow aplasia and pancytopenia following therapy with propylthiouracil.
Report of a Case
A 53-year-old white housewife was first admitted to Jackson Memorial Hospital on March 17, 1966, with complaints of tiredness, weakness, nervousness, palpitation, and weight loss of 15 months' duration. Physical examination revealed blood pressure, 130/70 mm Hg; pulse rate, 100 beats per minute and irregular; respiration, 16/min; and temperature 98.6 F (37 C). The patient had a questionable lid lag, moderate diffuse thyroid enlargement, an irregular cardiac rhythm, and mild ankle edema.Laboratory data included hemoglobin level, 15 gm
Martelo OJ, Katims RB, Yunis AA. Bone Marrow Aplasia Following Propylthiouracil Therapy: Report of a Case With Complete Recovery. Arch Intern Med. 1967;120(5):587–590. doi:10.1001/archinte.1967.00300040071012
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: